Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 104, NWS Grand Forks, ND

August 7, 20155 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 7, 2015, 9:11 PM CDT for 5 counties in Minnesota. It was in force for 64 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2015, 9:11 PM CDT (02:11 UTC)
Expired
Aug 7, 2015, 10:15 PM CDT
In force
64 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Beltrami County, MN, Lake of the Woods County, MN, Marshall County, MN, Pennington County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 195 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 9:15 PM CDTHAIL 1.5Skime, MNVERY HEAVY RAINS AND OCCASIONAL LARGE HAIL WERE REPORTED.
Aug 7, 9:15 PM CDTHAIL 1.5Skime, MNVERY HEAVY RAINS AND OCCASIONAL LARGE HAIL WERE REPORTED. HAIL OCCURRED OVER A PERIOD OF 3 TO 5 MINUTES.
Aug 7, 9:19 PM CDTHAIL 1.5Skime, MNVERY HEAVY RAINS AND OCCASIONAL LARGE HAIL WERE REPORTED. REPORTS AND PICTURES WERE ALSO POSTED VIA SOCIAL MEDIA. HAIL OCCURRED OVER A PERIOD OF 3 TO 5 MINUTES.
Aug 7, 9:50 PM CDTHAIL 11 Nw Grygla, MNBRIEF HEAVY RAINS AND A FEW LARGE HAIL FROM DIME TO QUARTER SIZED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2015-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2015-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1843 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

842 
WUUS53 KFGF 080211
SVRFGF
MNC007-077-089-113-135-080315-
/O.NEW.KFGF.SV.W.0104.150808T0211Z-150808T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
911 PM CDT FRI AUG 7 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...
  EASTERN MARSHALL COUNTY IN NORTHWESTERN MINNESOTA...
  EASTERN ROSEAU COUNTY IN NORTHWESTERN MINNESOTA...
  PENNINGTON COUNTY IN NORTHWESTERN MINNESOTA...
  LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 1015 PM CDT

* AT 910 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 8 MILES SOUTH OF ANGLE INLET TO NEAR ROOSEVELT TO
  NEAR RED LAKE FALLS...MOVING EAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SWIFT AROUND 915 PM CDT.
  ROOSEVELT AND OAK ISLAND AROUND 920 PM CDT.
  WILLIAMS AROUND 925 PM CDT.
  GRACETON AROUND 935 PM CDT.
  PITT AROUND 940 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4850 9443 4797 9516 4798 9526 4802 9523
      4802 9558 4798 9559 4801 9646 4802 9645
      4876 9554 4899 9541 4900 9515 4932 9515
      4932 9481 4888 9468 4878 9469 4870 9454
      4870 9443
TIME...MOT...LOC 0210Z 271DEG 36KT 4922 9502 4877 9519 4792 9625 

HAIL...1.00IN
WIND...<50MPH
 
$$
SPEICHER
2 follow-up statements
789 
WWUS53 KFGF 080302
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1002 PM CDT FRI AUG 7 2015

MNC089-113-135-080311-
/O.CAN.KFGF.SV.W.0104.000000T0000Z-150808T0315Z/
MARSHALL MN-ROSEAU MN-PENNINGTON MN-
1002 PM CDT FRI AUG 7 2015

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARSHALL...EASTERN
ROSEAU AND PENNINGTON COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED 
AREA THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4850 9443 4802 9523 4811 9555 4842 9554
      4861 9519 4882 9489 4921 9482 4920 9478
      4888 9468 4878 9469 4870 9454 4870 9443
TIME...MOT...LOC 0301Z 277DEG 27KT 4921 9461 4872 9459 4826 9500 4817
9540

$$

MNC007-077-080315-
/O.CON.KFGF.SV.W.0104.000000T0000Z-150808T0315Z/
BELTRAMI MN-LAKE OF THE WOODS MN-
1002 PM CDT FRI AUG 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN BELTRAMI AND SOUTHEASTERN LAKE OF THE WOODS
COUNTIES...

AT 1001 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES SOUTHEAST OF OAK ISLAND TO BAUDETTE TO 11
MILES SOUTH OF OAKS CORNER TO NEAR JELLE...MOVING EAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THESE SEVERE STORMS WILL BE NEAR...
  BAUDETTE AROUND 1005 PM CDT.
  CLEMENTSON AROUND 1015 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4850 9443 4802 9523 4811 9555 4842 9554
      4861 9519 4882 9489 4921 9482 4920 9478
      4888 9468 4878 9469 4870 9454 4870 9443
TIME...MOT...LOC 0301Z 277DEG 27KT 4921 9461 4872 9459 4826 9500 4817
9540

HAIL...1.00IN
WIND...<50MPH
 
$$
SPEICHER
124 
WWUS53 KFGF 080315
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1015 PM CDT FRI AUG 7 2015

MNC007-077-080325-
/O.EXP.KFGF.SV.W.0104.000000T0000Z-150808T0315Z/
BELTRAMI MN-LAKE OF THE WOODS MN-
1015 PM CDT FRI AUG 7 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BELTRAMI AND
SOUTHEASTERN LAKE OF THE WOODS COUNTIES HAS EXPIRED...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4850 9443 4802 9523 4811 9555 4842 9554
      4861 9519 4882 9489 4921 9482 4920 9478
      4888 9468 4878 9469 4870 9454 4870 9443
TIME...MOT...LOC 0312Z 271DEG 36KT 4921 9461 4872 9459 4826 9500 4817
9540

$$
SPEICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 7:02 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 7, 7:02 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
702 PM CDT FRI AUG 7 2015

.UPDATE...
ISSUED AT 655 PM CDT FRI AUG 7 2015

ISOLATED STRONG TO SEVERE THUNDERSTORMS FIRING ALONG A TROF AXIS..
EXTENDING FROM ABERDEEN SD...THROUGH MAYVILLE...INTO THE HALLOCK
AREA. NO SIG UPDATED TO FORECAST PLANNED.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 333 PM CDT FRI AUG 7 2015

MAIN CHALLENGE WILL BE CONVECTIVE DEVELOPMENT AND POTENTIAL FOR ANY
SEVERE THIS EVENING. A STRONG UPPER LOW IS CURRENTLY CROSSING SRN
MANITOBA AND MOVG E. A SFC TROF IS FCST TO MOVE ACROSS THE AREA THIS
EVENING AND TONIGHT...BUT THE QUESTION REMAINS AS TO THE STRONGEST
DYNAMICS. CAPE VALUES CONTINUE TO BE IN THE 2000 J/KG RANGE WITH
STRONGER 0-3 KM LAPSE RATES. HOWEVER...MID LEVEL LAPSE RATES ARE
SOMEWHAT WEAKER. ANALYSIS OF THE JET LEVEL WINDS SHOW SPEED
CONVERGENCE AT LEAST THRU 06Z THAT LOOKS TO HELP SUPPRESS WIDESPREAD
CONVECTIVE ACTIVITY...WITH MORE OF A DIVERGENT PATTERN OCCURRING
AFTER THAT. BULK SHEAR IS MARGINAL FOR THE MOMENT BUT SHOULD
INCREASE LATER THIS EVENING. CONSIDERING ALL FACTORS...REMAIN
REASONABLY CONFIDENT OF SOME SORT OF CONVECTION DEVELOPING AND
STAYED WITH GENERAL THUNDER FOR NOW...WITH A FEW SEVERE STORMS STILL
POSSIBLE.

FOR SATURDAY AND SATURDAY NIGHT...ANOTHER WAVE WILL CROSS THE
REGION AND INGREDIENTS LOOK GOOD FOR MORE THUNDER
CHANCES...ESPECIALLY ALONG THE SD BORDER. THE UPPER PATTERN
REMAINS FAIRLY ZONAL BUT THE MEAN JET POSITION SHIFTS A BIT
FARTHER SOUTH BY THE END OF THE PERIOD...SO DECREASED POPS.
TEMPERATURES THRU THE PERIOD WILL REMAIN ON THE WARM SIDE...AND A
BIT ABOVE SEASONAL NORMS.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 333 PM CDT FRI AUG 7 2015

LONG RANGE MODELS INITIALLY IN GOOD AGREEMENT THEN DIVERGE IN
SOLUTIONS LATE IN THE PERIOD. MID LEVEL RIDGE TO BUILD OVER THE
CENTRAL US THROUGH MIDWEEK. THIS SHOULD RESULT IN DRY CONDITIONS
WITH TEMPERATURES SLOWLY WARMING TO AT OR ABOVE AVERAGE VALUES BY
MIDWEEK. ECMWF MAINTAINS UPPER RIDGE THROUGH THE REMAINDER OF THE
PERIOD WHILE THE GFS TRACKS AN UPPER LOW ACROSS SOUTHERN CANADA. THE
LATER WOULD BRINGER HIGHER PCPN CHANCE TO THE REGION. FOR NOW LOW
END POPS SEEM REASONABLE CONSIDERING MODEL DIFFERENCES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 655 PM CDT FRI AUG 7 2015

ISOLATED MVFR CONDS IN THUNDERSTORMS ALG THE RRV CORRIDOR TO
INCLUDE KFAR...KGFK...AND KTB=VF THROUGH 02Z. ELSE GENERALLY VFR
CONDS WITH LIGHT SOUTHERLY FLOW. WINDS TURNING WESTERLY THROUGH
SATURDAY MIDDAY AS COLD FRONTAL BOUNDARY PUSHES THROUGH THE
AREA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...GUST
SHORT TERM...HOPKINS
LONG TERM...HOPKINS/VOELKER
AVIATION...GUST
Hazardous weather outlook, Aug 7, 5:22 AM CDT, 15 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
522 AM CDT FRI AUG 7 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
522 AM CDT FRI AUG 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS NORTHEAST NORTH DAKOTA AND NORTHWEST
MINNESOTA. THE MAIN THREATS WILL BE HAIL OF ONE INCH OR
LARGER...AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE AT SOME POINT THIS WEEKEND...AND AGAIN
TOWARD THE END OF THE NEXT WORK WEEK. SEVERE STORMS ARE NOT
EXPECTED THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

TG

In the hours before

Local storm report, Aug 7, 8:07 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
807 PM CDT FRI AUG 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             BUFFALO                 46.92N 97.55W
08/07/2015  E1.75 INCH       CASS               ND   BROADCAST MEDIA

            REPORT AND PICTURE POSTED TO SOCIAL MEDIA. TIME ESTIMATED
            BASED ON RADAR.

&&

GGUST
Local storm report, Aug 7, 8:08 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
808 PM CDT FRI AUG 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             BADGER                  48.78N 96.02W
08/07/2015  E1.00 INCH       ROSEAU             MN   BROADCAST MEDIA

            REPORT AND PICTURE POSTED TO SOCIAL MEDIA.

&&

GGUST
Local storm report, Aug 7, 8:27 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
827 PM CDT FRI AUG 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             3 E GARDNER             47.14N 96.90W
08/07/2015  E1.00 INCH       CASS               ND   PUBLIC

            A FEW DIME TO QUARTER SIZED HAIL AND BRIEF HEAVY RAINS.

&&

GGUST
Local storm report, Aug 7, 8:38 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
838 PM CDT FRI AUG 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             1 SE SHELLY             47.45N 96.80W
08/07/2015  E0.88 INCH       NORMAN             MN   PUBLIC

&&

GGUST
Local storm report, Aug 7, 8:41 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
841 PM CDT FRI AUG 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             4 SSE FOX               48.79N 95.86W
08/07/2015  E1.00 INCH       ROSEAU             MN   TRAINED SPOTTER

            VERY HEAVY RAINS AND STRONG WINDS WERE ACCOMPANIED BY
            INTERMITTENT LARGE HAIL.

&&

GGUST
Local storm report, Aug 7, 8:58 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
858 PM CDT FRI AUG 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             2 W ARGUSVILLE          47.05N 96.98W
08/07/2015  E1.00 INCH       CASS               ND   PUBLIC

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:40 PM CDTSevere Thunderstorm WarningFGFClay, Norman65 min
Aug 7, 8:10 PM CDTSevere Thunderstorm WarningFGFRoseau65 min
Aug 7, 8:39 PM CDTSevere Thunderstorm WarningFGFClay, Norman66 min
Aug 7, 8:48 PM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau57 min
Aug 7, 10:18 PM CDTSpecial Weather StatementFGFBeltrami57 min
Aug 8, 12:05 AM CDTSpecial Weather StatementFGFMahnomen55 min
Aug 8, 2:55 AM CDTSpecial Weather StatementFGFBecker65 min
Aug 8, 5:13 AM CDTSpecial Weather StatementFGFWadena47 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.